Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 19, 2012, 3:40 PM CDT for Harrison County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2012, 3:40 PM CDT (20:40 UTC)
- Expired
- Mar 19, 2012, 4:00 PM CDT
- In force
- 20 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Harrison County, MO
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS53 KEAX 192040 SVREAX MOC081-192100- /O.NEW.KEAX.SV.W.0011.120319T2040Z-120319T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 340 PM CDT MON MAR 19 2012 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL HARRISON COUNTY IN NORTH CENTRAL MISSOURI... * UNTIL 400 PM CDT * AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF EAGLEVILLE...OR 10 MILES NORTH OF BETHANY...AND MOVING NORTH AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... EAGLEVILLE AND HATFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4036 9401 4039 9420 4058 9416 4058 9392 TIME...MOT...LOC 2041Z 194DEG 46KT 4045 9409 WIND...HAIL 60MPH 1.00IN $$ CDB
2 follow-up statements
132 WWUS53 KEAX 192051 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 351 PM CDT MON MAR 19 2012 MOC081-192100- /O.CON.KEAX.SV.W.0011.000000T0000Z-120319T2100Z/ HARRISON MO- 351 PM CDT MON MAR 19 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL HARRISON COUNTY UNTIL 400 PM CDT... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF EAGLEVILLE...OR 18 MILES NORTH OF BETHANY...MOVING NORTH AT 55 MPH. LOCATIONS IMPACTED INCLUDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4047 9400 4049 9413 4058 9415 4058 9395 TIME...MOT...LOC 2051Z 194DEG 46KT 4057 9405 WIND...HAIL 60MPH 1.00IN $$ CDB
061 WWUS53 KEAX 192057 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 357 PM CDT MON MAR 19 2012 MOC081-192108- /O.EXP.KEAX.SV.W.0011.000000T0000Z-120319T2100Z/ HARRISON MO- 357 PM CDT MON MAR 19 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARRISON COUNTY WILL EXPIRE AT 400 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4047 9400 4049 9413 4058 9415 4058 9395 TIME...MOT...LOC 2058Z 194DEG 46KT 4066 9402 $$ CDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 12:43 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 19, 12:43 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT MON MAR 19 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Short Range (Tonight through Tuesday)...
Short range ensemble and operational models all continue to be on
the same page, relatively speaking. They have all consistently slowed
the progress of the trough into the Plains States for this coming
work week, and by extension have also slowed the development of the
cutoff low from the trough. This looks rather reasonable, and has
been expected somewhat for a couple of days, as a stout jet streak of
greater than 170 knots is working its way down the backside of the
trough this morning. Ultimately, it is this strong jet that will help
carry enough energy into the base of the trough to allow it to
separate from the primary flow, allowing it to become stuck under a
modest flat ridge that will form across the nation in response to the
cutoff low detaching. Looking at the broader picture, this remains
near enough earlier solutions to still provide a high degree of
confidence that our forecast area will receive anywhere from two to
four inches /or more/ of rain over the next few days, sending area
creeks and streams into flood. Will keep the going Flood Watch as is.
Locally, the atmosphere has had many days to prepare itself for the
arrival of the potent upper level system to our west, which is to
say precipitable water values continue to range anywhere from a
couple to several standard deviations above normal for this time of
year as the eastern Pacific and Gulf have been wide open. Shear has
been rather minimal for a few days owing to the large ridge across
our section of the Plains States, limiting the scale and severity of
the convection across the region over the past weekend, but that will
change this afternoon and this evening as the upper level dynamics of
the trough shift into eastern Oklahoma-Kansas and western Arkansas-
Missouri.
Morning convection across our section of Kansas and Missouri is not
looking good at this time. Focus for activity remains to our
southwest across Texas, with the activity that initiated off the
dry-line. There does continue to be some potential for scattered
storms this morning due to the warm air advection and mid-level
moisture, but have opted to scaled back POPs none-the-less as radar
and satellite trends are not supportive enough at this time to
maintain categorical POPs for the morning hours given the cap noted
on the Topeka and Norman 00Z upper air soundings. However, by this
afternoon, everything will have changed. Upper level support will be
nosing closer to our area as the trough shifts a little farther east
into the Plains, which will bring 0-6km shear values in the 30 to 40
knot range, coincident with the peak heating of the day. Instability
will be one of the harder elements to determine as it will be
somewhat depend on morning activity, but at this time think we should
have some breaks in the clouds this morning, allowing a bit of
surface and/or mid-level instability to develop with MUCAPE values
of 500 to 1000 J/KG for the afternoon and evening hours today. With
the unidirectional deep layer shear vector oriented parallel the
surface boundary that will be moving in with the trough, and
thoughts persist that convection will develop this afternoon just to
our west with the afternoon heating, forming a line which will move
east into the Kansas-Missouri border region late in the day, pushing
east into central Missouri this evening. Backed surface winds ahead
of the line could allow the line to break apart and advance east as
discreet line segments, bringing the threat of severe winds and
marginally severe hail, along with the heavy rain. But, these storms
are not expected to have a long life as they move east owing to the
expectation that the cold pool which will develop from the
convection will be insufficient to keep activity going farther east,
away from the upper-level diffluence on the edge of the meridional
jet.
For Tuesday and into Wednesday, potential for shower and
thunderstorms will persist across our region as the low develops
across the Southern Plains. This will keep the environment across
Kansas and Missouri fairly steady-state, allowing periods of stormy
activity with heavy rain. Wont get into too much detail here as the
particulars of convective development will be highly dependent on the
antecedent conditions, which become rather muddied beyond tonight
owing to the convection. Sufficed-to-say, more storms will be likely
as the atmosphere will be unstable, and any little perturbation
rotating under the trough/cutoff low will set off more activity. So,
in general, it still looks reasonable to keep categorical POPs
going into Tuesday, and likely POPs Wednesday, with the expectation
of heavy rain with any of the associated storms.
Cutter
Medium Range (Thursday through Sunday)...
Vertically-stacked closed low will be drifting slowly northward over
the Southern High Plains on Thursday, continuing a fetch of moisture
to the east across Missouri. A dry slot will likely develop to the
west of this moist tongue which could move into western portions of
the forecast area late in the day Thursday. This currently looks to
keep the threat for any significant rainfall confined to central and
eastern Missouri, though this could shift further west if the models
keep retrograding the upper low westward. The center of the low will
track into the Middle or Lower Missouri Valley on Friday bringing a
continued chance for showers to much of the forecast area. Colder
upper level temperatures within the upper low may reduce lapse rates
enough for a few thunderstorms Friday afternoon. May even need to
watch for cold air funnels given the stacked nature of the upper
low. Conditions will finally dry out for the weekend as the low
drifts toward the Great Lakes.
Hawblitzel
&&
.AVIATION...
For the 18Z TAFs...A large swath of showers with occasional embedded
thunderstorms has moved into the terminals and is expected to
continue into the afternoon although conditions are expected to
remain VFR through 22Z. The best chance for thunderstorms at the
terminals appears to be between 22Z-01Z when cigs/vis will become
MVFR. Beyond 01Z...showers and perhaps occasional embedded
thunderstorms are expected to continue through the overnight hours
with MVFR cigs/vis continuing through the remainder of the period.
73
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH from Noon CDT today through Wednesday evening FOR
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
KS...FLOOD WATCH from Noon CDT today through Wednesday evening FOR
KSZ025-057-060-102>105.
&&
WFO EAXHazardous weather outlook, Mar 19, 1:05 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT MON MAR 19 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 105 PM CDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERAL ROUNDS OF HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT FEW DAYS...WITH THE FIRST ROUND OF THESE SHOWERS AND THUNDERSTORMS ALREADY MOVING INTO EASTERN KANSAS AND WESTERN MISSOURI. AN APPROACHING UPPER LEVEL SYSTEM HAS SPARKED SHOWERS AND THUNDERSTORMS THAT HAVE MOVED INTO EASTERN KANSAS AND WESTERN MISSOURI. A LINE OF CONVECTIVE THUNDERSTORMS HAS DEVELOPED ACROSS CENTRAL OKLAHOMA AND TEXAS AND IS EXPECTED TO SHIFT NORTHEASTWARD ACROSS THE KANSAS- MISSOURI BORDER REGION LATE THIS AFTERNOON INTO THIS EVENING. THE STORMS WILL BE STRONG ENOUGH TO BRING A THREAT OF DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL...ALONG WITH AN ISOLATED TORNADO THREAT IF THE LINE OF STORMS BREAKS APART INTO DISCREET SEGMENTS. THE HIGHEST POTENTIAL FOR SEVERE ACTIVITY LOOKS TO BE ACROSS AREAS WITHIN A FEW COUNTIES OF THE KANSAS-MISSOURI BORDER. ADDITIONALLY...ALL OF THESE STORMS WILL BRING HEAVY RAIN WHICH COULD CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL MORE ROUNDS OF HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY...POSSIBLY LINGERING INTO THURSDAY. THERE IS SMALL POTENTIAL OF SEVERE HAIL WITH THESE STORM ESPECIALLY ON WEDNESDAY AND THURSDAY AS THE UPPER LOW MOVES INTO THE REGION. ALSO...IN ADDITION TO ANY RAIN RECEIVED TODAY...ANOTHER FEW INCHES OF RAIN WILL BE POSSIBLE DURING THIS PERIOD...ESPECIALLY OVER SOUTHERN PORTIONS OF THE OUTLOOK AREA. THIS WILL LIKELY LEAD TO SOME AREAS OF FLOODING...SO A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT ALONG AND WEST OF HIGHWAY 65...ROUGHLY A LINE FROM PRINCETON TO CHILLICOTHE AND SEDALIA. MELL
In the hours before
Special weather statement, Mar 19, 3:17 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT MON MAR 19 2012
MOZ005-192045-
HARRISON MO-
317 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON COUNTY
UNTIL 345 PM CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF NEW HAMPTON...OR 13 MILES
NORTHWEST OF BETHANY...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HATFIELD.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4037 9411 4038 9421 4047 9421 4047 9423
4058 9423 4058 9406
TIME...MOT...LOC 2016Z 183DEG 40KT 4043 9418
CDBSpecial weather statement, Mar 19, 3:20 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT MON MAR 19 2012
MOZ005-192045-
HARRISON MO-
320 PM CDT MON MAR 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRISON COUNTY UNTIL 345
PM CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PATTONSBURG...OR 9 MILES
SOUTHEAST OF ALBANY...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEW HAMPTON AND MARTINSVILLE.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 96 AND 105.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4049 9417 4044 9395 4013 9409 4014 9422
4029 9422
TIME...MOT...LOC 2020Z 200DEG 38KT 4019 9420
CDBSpecial weather statement, Mar 19, 3:36 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 336 PM CDT MON MAR 19 2012 MOZ006-015-192100- GRUNDY MO-MERCER MO- 336 PM CDT MON MAR 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MERCER AND EASTERN GRUNDY COUNTIES UNTIL 400 PM CDT... AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TRENTON...MOVING NORTH AT 60 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SPICKARD...PRINCETON...MERCER...TINDALL AND MILL GROVE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4052 9376 4055 9346 4000 9338 3999 9355 TIME...MOT...LOC 2036Z 167DEG 53KT 4010 9350 CDB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:17 PM CDT | Special Weather Statement | EAX | Harrison | 28 min |
| Mar 19, 3:20 PM CDT | Special Weather Statement | EAX | Harrison | 25 min |
| Mar 19, 3:36 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 24 min |
| Mar 19, 5:39 PM CDT | Special Weather Statement | EAX | Pettis | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.